Hail, Bastrop
- When
- April 15, 5:45 PM CST
- Where
- Bastrop County, 2.27 mi NE of Jeddo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.840, -97.290
A thunderstorm produced quarter size hail between Rosanky and Jeddo.
Thunderstorms formed along a cold front as it moved through South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along a cold front as it moved through South Central Texas. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 15, 5:30 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 630 PM CDT Sat Apr 15 2023 ...New AVIATION... .SHORT TERM... (Tonight through Sunday night) Issued at 209 PM CDT Sat Apr 15 2023 Low clouds this morning have mixed out with mostly clear skies and hot temperatures on tap this afternoon. Forecast highs across the area today will mainly be in the 90s, with some locations at or within a degree or two of record territory. A dry line is currently moving east across the CWA with a cold front in Central Texas not far behind. With peak daytime heating and the presence of these features, a few thunderstorms may break the cap and form near the I- 35 corridor before moving east into the Coastal Plains. The hi-res guidance that do initiate storms do so just east of the I-35 corridor late afternoon, with storms moving east of the area in the evening. Ample instability is seen ahead of the dry line and cold front, with CAPE values of 4000-5000 J/kg; lacking a bit is the effective shear values of 20-30 kts. Still, strong to severe storms will be possible this afternoon and evening with SPC continuing to highlight either a Slight Risk (level 2 of 5) in the Coastal Plains or Marginal Risk (level 1 of 5) further west towards the I-35 corridor. The main threat will be large hail and damaging winds. The front will continue to move south across the area overnight with dry and cool air behind it. Winds will be a bit breezy overnight into Sunday morning with gusts from 20-30 mph expected at times. Lows tonight will range from the low 50s in the north to the low 60s in the south. Winds will decrease quickly in the afternoon on Sunday with highs in the 70s to low 80s accompanied by clear skies. Slightly cooler temperatures Sunday night into Monday. && .LONG TERM... (Monday through Saturday) Issued at 209 PM CDT Sat Apr 15 2023 We start the work week with dry weather conditions across the local area. Monday's high temperatures are forecast to be a bit warmer than Sunday ranging from the upper 70s across the Hill Country to mid 80s along the Rio Grande. If storms do form, these are staying across the northeast Mexican terrain just a head of the dry-line, however, there is a slight chance for a storm or two to push across Val Verde and therefore the slight chance for showers and storms Monday evening. Southerly flow is forecast to be in place with humidity values increasing through the period with more clouds and warmer temperatures expected overnight through Tuesday morning. Clouds stay around for the most part on Tuesday with highs in the upper 70s to mid 80s for most locations with mid 80s across the Rio Grande. We do show slight to low chances for showers and storms across the eastern two thirds of the local area on Tuesday afternoon as an upper level short wave disturbance moves across the area. Another upper level short wave trough is forecast to push across the local area on Wednesday and once again brings chances for showers and storms to areas along and east of Highway 281. The story repeats with isolated showers and storms but this time across the Hill Country on Thursday afternoon. Better chances for showers and storms are expected Thursday night into Friday morning ahead of the dry- line. A cold front is forecast to push across the local area on Friday night into Saturday morning. Additional showers and storms are possible along the front as it moves over the Coastal Plains. && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Sat Apr 15 2023 Cold front currently moving through the SSF VCNTY. Mostly clear skies will follow after 01Z at SAT/SSF and the rest of the TAF periods will be to chase wind directions at surface ridging builds over TX. && .FIRE WEATHER... Issued at 209 PM CDT Sat Apr 15 2023 Dry air and breezy winds behind the dryline and a cold front will result in elevated to near critical fire weather conditions across the Rio Grande plains and southern Edwards Plateau this afternoon and evening. A Rangeland Fire Danger Statement was issued earlier for most of today and early evening as RH may fall as low as the single digits with sustained wind speeds up to 15 mph. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 90 55 77 49 / 0 10 0 0 Austin Bergstrom Intl Airport 90 54 76 47 / 10 10 0 0 New Braunfels Muni Airport 88 55 78 50 / 20 10 0 0 Burnet Muni Airport 89 51 76 49 / 0 0 0 0 Del Rio Intl Airport 93 60 84 58 / 0 0 0 0 Georgetown Muni Airport 90 53 76 47 / 0 0 0 0 Hondo Muni Airport 93 58 81 51 / 0 0 0 0 San Marcos Muni Airport 87 55 77 47 / 20 10 0 0 La Grange - Fayette Regional 86 55 73 46 / 20 20 0 0 San Antonio Intl Airport 92 58 78 52 / 0 0 0 0 Stinson Muni Airport 93 60 79 52 / 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...18 Long-Term...76 Aviation...18
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 452 AM CDT Sat Apr 15 2023 TXZ171>173-183>194-202>209-217>225-228-161000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 452 AM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A few strong to severe thunderstorms are possible this afternoon and early evening for areas generally along and east of the Interstate 35 corridor. Large hail and damaging winds are the main severe weather concerns. Elevated to near critical fire weather conditions are possible this afternoon and evening across the Rio Grande plains and southern Edwards Plateau due to gusty northwest winds and dry air. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT Sat Apr 15 2023
TXZ193-209-160000-
Bastrop TX-Fayette TX-
615 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of east central Bastrop
and central Fayette Counties through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Grange, Smithville, Muldoon, Floy, Plum, Buescher State Park,
O'Quinn, West Point, Winchester and Kirtley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2988 9682 2976 9712 3007 9721 3014 9707
3011 9704 3004 9702 3005 9698
TIME...MOT...LOC 2314Z 332DEG 19KT 3005 9713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENSpecial Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT Sat Apr 15 2023
TXZ193-209-223-160030-
Bastrop TX-Fayette TX-Gonzales TX-
643 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of south central
Bastrop, northeastern Gonzales and southwestern Fayette Counties
through 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cistern, or 14 miles southwest of Smithville, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flatonia, Waelder, Cistern, String Prairie, Jeddo, Newtonville, Elm
Grove and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 2965 9706 2960 9730 2977 9735 2979 9732
2982 9736 2988 9738 2992 9724
TIME...MOT...LOC 2343Z 335DEG 24KT 2984 9731
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENThe Austin/San Antonio radar (KEWX), 73 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
8 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail between Rosanky and Jeddo.
A thunderstorm produced hail up to the size of ping pong balls between West Point and Muldoon. Most of the hail was penny to nickel size.
A thunderstorm produced quarter size hail in Muldoon.
A thunderstorm produced ping pong ball size hail between Muldoon and Freyburg.
A thunderstorm produced hail up to the size of golf balls on FM 532 near the Lavaca/Gonzales county line.
A thunderstorm produced pea to penny size hail at the Pleasanton Municipal Airport.
A thunderstorm produced quarter size hail north of Cuero.
A thunderstorm produced hail from dime to quarter size along I-37 northeast of Whitsett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092744, 1092745, 1092746, 1092747, 1092748, 1092750, 1092751, 1092752.